The joys of Avastin and Gemzar

I completed my first round of treatment with a lot of side effects. Eventually got to speak to Registrar last week before starting my second round. It was decided that I get steroid with the Gemzar to lessen side effects and in all had a good week. Went for check up to oncologist yesterday to find that after one round of chemo and Avastin my CA125 is down by over 25pc. I am very happy with that. Today went for 8th day Gemzar to be sent home. My white cell count was too low. I was also told that they are revising my treatment and giving me a lower dose of Gemzar in future to prevent my white cells from misbehaving again. So have a break until the 26th. Since everything is gone downwards so fast, I am beginning to wonder if the prescription for Gemzar was too strong first day.Am kind of fed up, being sent home that never happened me before. I was told rest as much as possible to bring up the white cells for next session. I would love your thoughts on my predicament. I do trust my oncolgist completely and I know the nurses are so careful checking the meds before you get the infusion but I cant help thinking something went wrong somewhere.

11 Replies

oldestnewest
  • Hi Suzuki

    This happened to me all the time with Gem. Eventually they changed me to Gem/Carbo/Av every three weeks. X Trish

  • Yes I have a feeling that this could happen in my case. They said they were going to reduce dosage so maybe I just get it every three weeks instead of reducing the strength. I didnt ask them yesterday just got canula out again and went home. Funnily enough, they had gone to the oncologist to discuss my blood results taken earlier. But it was one of the CNMs who came to me and told me I couldnt have treatment. Maybe that is how it works. I suppose like blood pressure tablets they have to find what suits you. I mean my 125 was down to 45 which is near to normal after one full round ie one avastin and 2 of Gem.

  • Susuki. It can happen that white blood count drops during treatment, but don't imagine or think that the original dose was too strong. I had treatment deferred on 3 separate occasions due to low blood counts, but was prescribed an injection to boost count and problem solved. However, that injection can with side effects also. Stick with it ... please, it does get easier. Love & best wishes .

  • Thanks Daisies it just never ever happened to me before. I have seen people sent home before but never me. There is always the first time I suppose. I am a weird creature as regards side effects of anything, and sometimes Murphys law steps in as in "anything that can go wrong will" No I will relax and get on with it and get through the next appointment much better

  • Hi Suzuki. Im sorry to hear your white blood cells are down and you could not get your chemo it is so frustrating when that happens. Its great to hear your CA125 is on the way down at least you know the chemo is working. Im heading to the patients day on saturday, it is very handy for me to get to it as the train will leave me at heuston station which is . just 2 minutes walk to hotel. Try and rest as much as possible as advised but if your like me you will find it very hard to sit still.

  • Yes I do try it hard to sit still had geared myself up for a rest and Hubby has decided to clean the kitchen drawers so gave up. I dont do bed rest very well too much time to think. I was at the coffee morning in Cork for Ovacare and also the last info day earlier in the year so wont go to Dublin this weekend. Enjoy the day and I am sure you will find it most beneficial and informative. Yes its good to know the positive effects as well as the negative ones. I just have to be vigilant about hand washing and check that visitors havent been in contact with shingles or chicken pox. My friend who has CLL a form of Leukaemia now gives herself an injection of something to boost her white cells every day but that is different then. I did get out with dog for a walk yesterday and it was a nice day today is just after turning miserable

  • Hi Suzuki. Delighted to hear that your CA125 is heading in the right direction. That must be a wonderful feeling. On the other hand it must have been awful to have been sent home without treatment. I remember being hospitalised (in isolation) for a week in the middle of my frontline chemo when I became neutropenic. I had daily bloods done and its amazing how quickly they build up again as the few days go by. I hope this is the case with you and that you resume the treatment quickly. Best wishes for 26th. X

  • Thanks for that, well I am resting but its not my forte. I am trying to eat healthy as well as being naughty. I read up and it also said light exercise so I starting to walk a little as I had stopped for no particular reason. I have a friend with chronic leukaemia and being neutropenic is her main problem and she gets daily injections. I had no indications wasnt particularly tired last week. I am lucky in that it never happened me before. But changed hand get more dettol wipes and avoiding huge crowds. They said it should be past danger level by this weekend and are changing the dose of Gemzar so it wont recur. But it can happen again. Just the joys of it

    Hope you are doing okay

  • HI Missfitz just checking in with you to see how you are doing with the Avastin. I have gone from having blocked sinuses to the opposite. I do get pains all left hand side of body. They have reduced my Gemzar as it was too strong for the white cells and havent been so bad since last double whammy. Have Gem again tomorrow. They said that the reduction in Gem doesnt mean anything to the final result. My markers are coming in the right direction so far and hopefully will remain so. Have scan scheduled for end of January next.

  • Hi Suzuki.

    Thanks for thinking if me. Doing very well. Still have bad headaches. Think I will push for a scan and if that shows sinusitis then I will try that salt therapy. I've heard good things about it for asthma sufferers.

    Good luck with treatment today. Hope it goes ok and you are in good health for the rest of the festive season! X

  • All went ok half way there on chemo, best wishes to you also for the coming festrive season. Told CNS today re nasal drip and she said its part of the course and down to Avastin. Dont have any headaches but cholestrol is soaring. Must be more vigilant in taking tablets but cant understand as have lost half a stone, but on we go!!!!

You may also like...